Teresa has been discharged from ICU to IMU which is the Intermediate Care Unit. As I wrote previously, her kidney doctors discharged her, and this is what we assume instigated the move from ICU to IMU. She is still in no shape to leave the hospital.
Her kidneys recovered. But her legs are still in terrible shape. Yesterday morning, under light anesthesia, she had her legs debrided, just as if she’d had bad burns.
Debride: To remove dead, contaminated, or adherent tissue and/or foreign material. To debride a wound is to remove all materials that may promote infection and impede healing. This may be done by enzymes (as with proteolytic enzymes), mechanical methods (as in a whirlpool), or sharp debridement (using instruments).
It was an early procedure, so my Mom was with her. This is from the email she sent me this morning:
Dr Vance said they got the dead skin off for the most part, scraped the bad skin off her toe area, found one circular spot on her bad leg that was the entire depth of her skin, so they scraped it all out, and with luck and her excellent healing powers he’s hoping she’ll be able to heal without a skin graft.
He said she should continue to keep her legs up, and asked about bedsores (came up because he acknowledges that the one plus of putting her feet down was taking pressure off her butt), and I said she already had a bedsore, not sure how deep, but that Teresa always said no when the nurses asked about turning her, and told him a little about T’s style of not thinking about the future or consequences, and he said aha! I get exactly what you’re saying! We’ll make it Doctor’s orders, she has to be turned every two hours! He is great! She’s in recovery right now.
When I was there tonight, she specifically paged the nurses on her own to be turned over, so there is one improvement.
Apparently the hospital made a pretty decent Thanksgiving meal yesterday, and she enjoyed a decent amount of that at lunch time. (It’s not easy to make gluten free Thanksgiving on the go, so while I read about their meal at the hospital, I had a Simply Boost in my hotel room. At least it was chocolate!)
She is also now on a dilaudid pump instead of getting an injection through an IV line and is generally much more coherent. With the other, she was getting too much, too often. The pump can only be used 3 times an hour and gives a significantly less amount.
Teresa has had it explained to her several times that she absolutely cannot afford to be picky about what she eats (with exceptions for anything that will genuinely make her feel ill, namely green beans and coconut) or she won’t get better enough to be discharged anywhere except into rehab, and that will be even less fun for her than the hospital.
Ideally, we will get her discharged into MedStar GeorgeTown so that she can get the proton beam therapy.
At a friend’s suggestion, I looked into long distance medical transport, because a car ride won’t do her any good at all anytime in the near future.
Then I called her insurance to find out what we’d need to do that get that approved.
Tomorrow, I’ll work on that with her doctor(s) and work on getting them to give her more transfusions to get her hemoglobin up at least above 9. The more anemic you are, the more likely you will have (mild) cognitive issues and depressed appetite, both of which we’re still seeing with Teresa.
They don’t like to transfuse unless you’re under 7… but I am persistent. And I have good reasons to give the doctor. We have several steps to try to get Teresa better and a big part of it is getting her weight up and reverse some of her malnourishment. She needs to be able to understand and remember what she needs to do. Being less anemic will be a big help.
I’m also going to talk to her doctors about giving her the appetite stimulant Marinol. It looks like the generic (dronabinol) is a Tier 1 drug on her insurance formulary, so there shouldn’t be a problem there. For those not familiar, this is an appetite stimulant. Dronabinol is a synthetic form of THC.
It is usually prescribed for anorexia in HIV patients and nausea/vomiting for chemo patients, but I’ve read too many bad things about Megace (the standard cancer appetite stimulant), including from parents of cancer patients who took it, and that it mostly helps you gain fat, which while Teresa does need to get some fat on her body, she needs more than just fat. And other things are reported too, like thrombosis, which she definitely doesn’t need.
Since it’s not usually given for cancer-induced cachexia, I don’t know if her insurance will approve it or not, but I think it’s worth a try.
I’m also going to find out what the doctor’s discharge plans are for down the road, so I can try to sync them up with getting her into Georgetown, and, eventually, Columbia-Presbyterian in NYC (where the general surgeon we want works). Then I’ll start contacting those 2 hospitals and go from there.
Because Teresa is in more of a regular hospital room, she now has a direct phone number. I am not going to post it here because she is not always awake to take a call, or is having a procedure done and there’s no way to leave a message if you call and she doesn’t answer.
So, if you would like to call and talk to Teresa, please send me a private message through here, through e-mail, or through private messaging on Facebook* and let me know what days and times are good for YOU to call her. (We don’t think she can make outgoing calls, or, at least not long distance ones.) And then I’ll check in with her and get back to you with the number and day/time.
Keep in mind that things could change at any time, because that’s just how it is in the hospital, and if you have arranged a call time and no one answers, something probably came up. Just drop me a note and let me know and I’ll get back to you ASAP.
*If we are not FB friends, you’re better off sending me an email. I don’t always get notifications from FB that I have messages in my “Other” folder!